Trade Names:Alka-Seltzer Plus Cold & Cough- Tablets 10 mg dextromethorphan, 5 mg phenylephrine, 2 mg chlorpheniramine
Trade Names:Amerituss AD- Liquid 15 mg dextromethorphan, 10 mg phenylephrine, 3 mg chlorpheniramine
Trade Names:Father John's Medicine Plus- Liquid 1.66 mg dextromethorphan, 1.66 mg phenylephrine, 0.66 mg chlorpheniramine
Trade Names:Norel DM- Liquid 15 mg dextromethorphan, 10 mg phenylephrine, 4 mg chlorpheniramine
Suppresses cough by central action on cough center in medulla.Phenylephrine
Stimulates postsynaptic alpha-receptors, resulting in vasoconstriction, which reduces nasal congestion.Chlorpheniramine
Competitively antagonizes histamine at H 1 receptor sites.
Temporary relief of coughs and upper respiratory symptoms, including nasal congestion, associated with allergy or common cold.
Hypersensitivity to any ingredients of product; bronchial asthma; severe hypertension; severe coronary artery disease; narrow-angle glaucoma; urinary retention; peptic ulcer; MAOI therapy or for 2 wk after stopping MAOI therapy.
PO 2 tsp (10 mL) every 6 h.Children 6 to 12 yr of age
PO 1 tsp (5 mL) every 6 h.Children 2 to 6 yr of age
PO ½ tsp (2.5 mL) every 6 h.Children younger than 2 yr of age
PO as directed by health care prover (max, 4 doses/24 h).TabletsAdults and Children 12 yr of age and older
2 tablets fully dissolved in 4 oz of water every 4 h (max, 8 tablets/24 h).Children younger than 12 yr of age
Consult health care provider.
Store syrup at controlled room temperature (68° to 77°F).
Effects of these agents may be enhanced.MAOIs (eg, isocarboxazid)
Hypertensive crisis may occur. Do not use in patients receiving MAOI therapy or within 14 days of stopping such treatment. May prolong and intensify the effects of chlorpheniramine.
May interfere with diagnostic test results for skin tests using allergen extracts.
Hypotension; hypertension; cardiac arrhythmias.
Sedation; dizziness; disturbed coordination; tremor; irritability; insomnia; weakness; nervousness; convulsions; headache; euphoria; dysphoria.
Urticaria; rash; photosensitivity; pruritus.
Dryness of nose and throat; thickening of bronchial secretions; visual disturbances.
Dryness of mouth; epigastric discomfort; anorexia; nausea; vomiting; diarrhea; constipation.
Urinary frequency; difficult urination.
Hemolytic anemia; thrombocytopenia; agranulocytosis.
Tightness of chest; wheezing; shortness of breath.
Assess for allergy symptoms (eg, cough, rhinitis, nasal congestion, sneezing, itching, watery eyes) before and periodically throughout therapy. Monitor pulse and BP periodically during therapy. Monitor patient for nervousness, dizziness, and insomnia. If noted, hold therapy.
Category C .
Safety and efficacy in children younger than 2 yr of age not established.
Each effervescent Alka-Seltzer Plus Cold & Cough tablet contains sodium 504 mg and phenylalanine 11 mg.
Drowsiness, ataxia, nystagmus, opisthotonos, convulsive seizuresPhenylephrine
Hypertension, headache, convulsions, cerebral hemorrhage, vomitingChlorpheniramine
CNS depression (eg, sedation, apnea, diminished mental alertness, CV collapse), CNS stimulation (eg, insomnia, hallucinations, tremors, convulsions), death
Copyright © 2009 Wolters Kluwer Health.